California, 2003

Debris Flow in California, September 4, 2003

September 4, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rains over the previous three days helped saturate the soil. 60 inches of rain that triggered a landslide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rains over the previous three days helped saturate the soil. A thunderstorm moving along the ridge top dropped another 0.60 inches of rain that triggered a landslide. Observers stated it took about 20 minutes for the landslide to make it from the top of the mountain to the valley floor. About 300 feet of road were covered with four feet of mud and large boulders. Heavy downpours in Big Bear City also caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 2:30 AM PST, 9 hours 15 minutes earlier.

Area forecast discussion, Sep 4, 2:30 AM PST, 9 hours 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT THU SEP 4 2003

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CONTINUE A CHANCE
OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS
THROUGH FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. OTHERWISE...HIGH PRESSURE
ALOFT WILL KEEP THE WEATHER FAIR. A SERIES OF UPPER LEVEL LOW PRESSURE
SYSTEMS WILL MOVE PAST TO THE NORTH BRINGING DRIER WESTERLY FLOW ALOFT
ALONG WITH A DEEPER MARINE LAYER AND COOLING THIS WEEKEND THROUGH
EARLY NEXT WEEK.

.DISCUSSION...PARTLY CLOUDY SKIES OVERNIGHT WITH DEBRIS CLOUDS
DRIFTING OVER IN SE WINDS ALOFT. THE 00Z NKX SOUNDING SHOWED THIS
MOISTURE AND HAD AN INVERSION BASED BEAR 1400 FT. WEAK OFFSHORE
GRADIENTS FROM THE NE AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL.

SLOWLY WEAKENING UPPER HI OVER THE SW WILL CONTINUE SE FLOW THROUGH
THE MID LEVELS WITH ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS TODAY AND FRIDAY. THE MOISTURE
DECREASES BY SAT AND THE FLOW ALOFT TURNS SW TO W AS A TROUGH
APPROACHES THE PAC NW. NOT A LOT OF TEMP CHANGE TODAY AND FRI. COOLER
IN MOST AREAS SAT WITH LOWERING HEIGHTS AND A REDEVELOPING MARINE
LAYER.

LONGER RANGE PROGS INDICATE AN UPPER TROUGH WILL MOVE PAST TO THE N
EARLY NEXT WEEK WHICH WILL CONTINUE THE COOLING TREND AND DEEPENING
OF THE MARINE LAYER. DRY FLOW ALOFT WILL CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK.

SAN...NONE.
Hazardous weather outlook, Sep 4, 5:00 AM PST, 6 hours 45 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, P Sw San Bernardino

When
September 4, 11:45 AM PST to 12:10 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337807.